Alumni reunion conference

Global Health Transforming--in Arizona and around the World
A Continuing Education Conference

Oct 13-15, 2017 Conference and alumni Reunion of the Arizona GH Course:  Clinical & Community Care

Viscount Suites Hotel, Tucson, Arizona

We invite all 727 course alumni to bring family & friends to share in this celebration with each other and the participants in the 35th Course—to be held Sept 25-October 13, 2017

This conference is open to anyone interested in Global Health.  We invite all faculty, students, residents from UA and beyond.

This weekend [Friday evening thru Sunday noon] reunion/CME conference will be at the Viscount Suites Hotel at 4855 East Broadway in Tucson AZ. 

  • We will update you briefly on the future of the Arizona Course—and the new [in 2012] Global Health Distinction Track here in the College of Medicine.
  • Registration forms will be posted this summer.  But in the meanwhile, you can email aheimann@email.arizona.edu to let us know you are coming and if you want the CME.

 

Agenda

Friday, October 13,

1 pm -3 pm -  Check in and social time to reacquaint with your—and new--cohorts

3pm – First CME Session (1 hour) Panel and open discussion by alumni decades: 

             80’s / 90’s /2000’s: How has global health changed for you?

4 pm- 6 pm – Happy Hour at Viscount [cash] Bar

Saturday, October 14,

7:30 -9 am – Check-In and continental breakfast

9 am – Session (1 hour) Craig Spencer MD, MPH [2006 Course Alum]

         How I caught Ebola in Guinea, survived and still return with MSF

10:00 am – Session (1 hour) Rajni Gunnala MD,MPH [UA CoM 2009]

         What diseases can we eradicate?

11:00 Break

11:15  am – Panel  (1 hour)  What to do about the biggest killer infection—TB?

12:15-1:30 – Lunch [on your own]

1:30 pm – Session (1 hour): Gene Bukhman, MD, PhD  [UA CoM 2001];  

        Tracy Carroll PT, MPH [1995 Course Alum]  

         The new Non-Communicable Disease “epidemic”:  Will “global health” methods work?

2:30 pm Session (1 hour):  Robert Riviello, MD, MPH [1999 Course Alum]

         Surgery and trauma in the “new global health”—at last!

3:30 Break

4:00 –5:00  pm  Session (1 hour):   Tom Kenyon, MD, MPH [1983 Course Alum]

          How best can the “new global health” world collaborate fighting this new diversity of challenges?

630  pm – Dinner Banquet at Viscount (family invited – cost TBA)

7:30 pm – Ron Pust, MD –

      Clinical and Community Care – Does duration make a difference?

Sunday, Oct 15

9:00   Sunday Brunch and social time

9:30    Session (1 hour)   - Panel

       How best can I contribute to “the new global health”?

We urge all our alumni [whether you are able to attend or not] to send us a one page personal update on what you have been doing, adding a picture or two.   We will display them by class year.   You can send these at any time to aheimann@email.arizona.edu

To make  Viscount room reservations  (suites are $99 or upgraded suites are $109) please call the hotel direct at 520-745-6500 and ask for the “University of Arizona College of Medicine” block or go to their website which will take you directly to our group rate.  http://bookings.ihotelier.com/bookings.jsp?groupID=1775092&hotelID=76042 

Please Note - October 13-15 is Family Weekend at the University of Arizona so don’t wait too long to make your reservation at this great rate.

Main Speakers:

Craig Spencer, MD, MPH [Arizona Course, 2006], contracted Ebola while treating patients in Guinea as a volunteer with Médecins Sans Frontières (MSF) and was hospitalized as New York City’s first Ebola patient. Dr. Spencer returned to Guinea after his recovery working with Ebola vaccine. He is the author of “Having and Fighting Ebola — Public Health Lessons from a Clinician Turned Patient,” published in NEJM, March 19, Vol. 372, No. 12 (www.nejm.org/doi/full/10.1056/NEJMp1501355).

Tom Kenyon, MD, MPH [Arizona Course, 1983], was director of the Center for Global Health, CDC, Atlanta. He directed the Center for Global Health’s response to Ebola in all of West Africa. He worked with the CDC since 1994 and was instrumental in the recently launched African CDC.  https://www.cdc.gov/media/releases/2015/p0413-african-union.html  In 2016, Dr. Kenyon became president and CEO of Project Hope.

Rajni Gunnala, MD, MPH. [UA CoM 2009] In July 2012, Dr. Gunnala was awarded the CDC’s Epidemiology Intelligence Service (EIS) fellowship. In 2014, she joined the CDC’s polio eradication project in Nigeria until 2016. Dr. Gunnala said “with the help of dedicated community health workers and strategies implemented by staff from the Nigerian national polio eradication program, we are seeing hopeful improvements. In August 2014, Dr. Gunnala was on the team that helped rapidly contain the Ebola outbreak in Nigeria and was an author of the definitive description of this strategy.

Gene Bukhman, MD, PhD [UA CoM 2001] is the Co-Chair with editor, Richard Horton, of the Lancet Commission on Reframing NCDs and Injuries for the Poorest Billion. He is a cardiologist and medical anthropologist. He is Director of the Program in Global Non-Communicable Disease (NCDs) and Social Change at Harvard Medical School. Having lived in Rwanda, he became the Senior Health and Policy Advisor on NCDs at Partners In Health, where he directs the NCD Synergies project.  His work focuses on policy, planning, and service delivery for the non-communicable diseases and injuries of populations living in extreme poverty.

Tracy Carroll, PH, MPH [Arizona Course, 1995] is a practicing physical therapist and Co-Director of the COM Global Health Distinction Track. Her passion is liberation medicine, linking health with social and economic justice. She works in the Arizona-Mexico border and Tucson refugee communities promoting health, safety and economic security. Most of her international work has been in Mexico and Central America. She has worked with microcredit organizations, community health clinics and humanitarian relief organizations along the US-Mexico Border for over 20 years. Currently her work is with ARSOBO, a not-for-profit social business model NGO located in Nogales, Mexico that works with persons with disabilities to provide high-tech, low-cost medical devices that minimize their disability and maximizes their economic and social contribution to society. ARSOBO also trains and employs individuals with disabilities to construct the medical equipment they need and use.

Robert Riviello, MD, MPH [Arizona Course, 1999] is Director of Global Surgery Programs, and Associate Surgeon, Division of Trauma, Burns and Surgical Critical Care, Brigham and Women's Hospital/Harvard Medical School. His clinical and research interests are in the expansion of surgical delivery by developing a surgical workforce and infrastructure in sub-Saharan Africa. Dr. Riviello is an academic member of Harvard’s Program in Global Surgery and Social Change. He is contributing to the establishment of global surgery as a field of scholarship. He has published papers on surgical training in developing countries and impact of the 2010 earthquake on pediatric surgical delivery in Haiti. He wrote the chapter on “Surgery in the Tropics” in Hunter’s Tropical Medicine.